Newsletter

Pol. Merkur. Lek (Pol. Med. J.), 2019, XLVII/279: 103-105 Maximize

Pol. Merkur. Lek (Pol. Med. J.), 2019, XLVII/279: 103-105

Title: Hypercalcaemia in a patient with paranoid schizophrenia – a case report 

Authors: Liput M, Kajdaniuk D, Rokicka D, Marek B  

More details

05/279

40,00 zł

SUMMARY IN POLISH & ENGLISH. FULL ARTICLE ONLY IN ENGLISH.

Hypercalcaemia in a patient with paranoid schizophrenia – a case report


Liput M1, Kajdaniuk D2, Rokicka D3, Marek B2 .

1Student Scientific Society Department of Pathophysiology and Endocrinology, School of Medicine with the Division of Dentistry in Zabrze, Medical University of Silesia, Katowice, Poland; 2Department of Pathophysiology and Endocrinology, School of Medicine with the Division of Dentistry in Zabrze, Medical University of Silesia, Katowice, Poland; 3Department of Internal Diseases, Diabetology, and Cardiometabolic Diseases, School of Medicine with the Division of Dentistry in Zabrze, Medical University of Silesia, Katowice, Poland

Hypercalcaemia is associated with a number of symptoms that appear in of various parts of body systems. Renal dysfunction or cardiovascular abnormalities present only a part of the multidirectional action of the disturbed calcium balance. It is important for every diagnosis to know the cause of this condition and the mechanism that is responsible in a given situation for the distribution of calcium ions.
A case report
. Diagnosis presents the case of a 51-year-old woman with hypercalcaemia and thyrotoxicosis. The patient had been taking lithium preparations for 20 years, until she was hospitalized in the Department of Nephrology due to symptoms and poisoning confirmed biochemically with this substance. Dyselectrolytemia (hypernatremia, hypercalcaemia) and polydipsia, polyuria and a weight loss were found. According to the laboratory tests performed in the Department of Endocrinology, high levels of PTH in the blood, hypercalcaemia, normophosphataemia, normocalciuria, hypophosphaturia and normal renal function were found. In differential diagnosis, lithium poisoning or primary hyperparathyroidism (PHP) was considered to be the most likely pathomechanism of PTH-dependent hypercalcaemia, not to mention the possible effects of thyrotoxicosis. The patient underwent USG and MRI of the neck, followed by BACC selected by previous imaging of changes in the vicinity of the lower pole of the left thyroid lobe and focal lesions in the right thyroid lobe. After endocrinological diagnosis, the patient was provided with antithyroid drugs and directed to the Department of Nuclear Medicine with the aim of extend the diagnosis with scintigraphy of the parathyroid glands.
Conclusions
. As demonstrated by this case, differential diagnosis of hypercalcaemia and thyrotoxicosis is important. From a practical point of view, the causes of hypercalcaemia can be divided into primary hyperparathyroidism (PHP) and „all others”, and among the causes of thyrotoxicosis, those less frequent should remembered. The variety of symptoms, potential causes and overlapping disease indicate the validity of individual approach to each patient.

Key words: hypercalcaemia, thyrotoxicosis, lithium poisoning, hyperparathyroidism, thyroiditis

Pol Med J, 2019; XLVII (279); 103–105